Heat, Red River
- When
- June 22, 10:00 AM CST to June 26, 6:00 PM CST
- Where
- Red River forecast zone
- Reported by
- ASOS
- Coordinates
- 33.621, -95.050 (the zone’s center; the record gives no point)
An upper level ridge of high pressure built back in over much of the Four State Region before expanding back west into Central Texas on June 22nd-26th, with the strong subsidence beneath the ridge resulting in afternoon temperatures climbing into the upper 90s to lower 100s across extreme Northeast Texas. Limited mixing of dewpoints was observed each day, resulting in oppressively hot conditions…
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS SHV wrote it up.
An upper level ridge of high pressure built back in over much of the Four State Region before expanding back west into Central Texas on June 22nd-26th, with the strong subsidence beneath the ridge resulting in afternoon temperatures climbing into the upper 90s to lower 100s across extreme Northeast Texas. Limited mixing of dewpoints was observed each day, resulting in oppressively hot conditions as heat indices ranged from 105-110 degrees.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Shreveport, LA wrote its last area forecast discussion before the first event at Jun 22, 5:12 AM CST, 4 hours 48 minutes earlier.
Area Forecast Discussion
National Weather Service Shreveport LA
612 AM CDT Wed Jun 22 2022
...New AVIATION...
.SHORT TERM...
(Wednesday through Thursday)
Issued at 215 AM CDT Wed Jun 22 2022
The latest mid-level analysis indicates that a broad 500mb ridge is
currently centered over the ArkLaTex and surrounding states. The
ridge is slowly shifting westward. At the surface, a 1021mb high is
centered over the northern Gulf of Mexico with a broad area of high
pressure extending from the the ArklaTex eastward across the
Southeast and into the mid-Atlantic. GOES-16 satellite imagery
indicates that skies are clear.
Today through Thursday, a model consensus indicates that the broad
ridge will continue to slowly slide westward and become centered
over Texas by Thursday afternoon. With increasing surface moisture
evident with dew points warming into the lower to mid 70s, this
should again be supportive of just enough low-level moisture and
instability (1000-1500 J/kg) for isolated showers and thunderstorms
to develop Wednesday afternoon and again on Thursday afternoon. Hi-
res models mostly support this with 6/9 members of the 00Z SPC HREF
showing afternoon development of convection today. Any convection
that develops will be isolated and quickly diminish by late
evening with skies clearing again tonight. Some brief patchy fog
will be possible this morning in isolated areas that saw rain on
Tuesday. This will be the case once again on Thursday morning.
For temperatures, the forecast is pretty close to the NBM/ECMWF
solutions which are mostly a few degrees warmer than the GFS/NAM
solutions for Wednesday. Highs today will be in the upper 90s across
much of the area with some locations again reaching triple digits.
Another muggy night is ahead Wednesday night with lows in the mid
70s across the area. The ECMWF appears too warm on Thursday, so
forecast is closest to the NBM with several more locations cracking
the century mark for highs. We had some sporadic locations reach
Heat Advisory criteria of heat indices of 105F or greater on
Tuesday. With heat indices again right around or a few degrees above
105F, a Heat Advisory is in effect for most of the area with the
exception being a few counties in NE Texas, SW Arkansas, and
McCurtain County, Oklahoma. It's possible again that a Heat Advisory
will be needed for at least portions of the area on Thursday.
/04-Woodrum/
&&
.LONG TERM...
(Thursday Night through Wednesday)
Issued at 215 AM CDT Wed Jun 22 2022
Hot and dry conditions will continue through the rest of the work
week with progressively hotter temperatures by this weekend across
the Four State Region before relief arrives next week. This is due
to an upper-level ridge that remains in place with its highest
geopotential heights over Texas and Louisiana. Maximum temperatures
will continue to reach and/or surpass the 100-degree mark through
the medium-range as a result, especially along and south of the I-20
corridor. Minimum temperatures will also remain milder than normal
in the mid-to-upper 70s. A weak frontal boundary will approach from
the north by Friday and Saturday, producing some compressional
heating to make Friday and Saturday the hottest days in the
forecast. Even with drier soils and slightly drier air, Heat
Advisories will still be necessary. Please take adequate precautions
against the elevated potential for heat illnesses. This includes
(and is not limited to) altering outdoor plans, taking frequent
breaks if you must be outside, checking the backseat of your
vehicle, and knowing the signs and symptoms of heat exhaustion and
heat stroke.
Long-range guidance suggests more substantial relief late this
weekend into early next week as another late-season frontal boundary
is projected to actually reach the Four State Region, reintroducing
the first major chances of precipitation. By next Tuesday, the upper-
level ridge is finally flattened out to a more zonal shape by a
longwave trough, giving way to this boundary and a "cooler" air mass
with maximum temperatures back in the 90s. Northeasterly surface
winds will arrive with frontal passage early next week, but until
then, winds will remain relatively light and variable. /16/
&&
.AVIATION...
(12Z TAFS)
Issued at 600 AM CDT Wed Jun 22 2022
There were no major changes in this TAF package. High pressure
continues to dominate the region and allow for VFR conditions to
mostly prevail. Most hi-res mesoscale models support persistence
with isolated showers and thunderstorms developing this afternoon
around 19-21Z and diminishing by around 01Z. Given the limited
coverage, VCTS is in the forecast for all of the terminals from
the late afternoon into the early evening. Winds will be light and
variable through the majority of the TAF period. /04-Woodrum/
&&
.PRELIMINARY POINT TEMPS/POPS...
SHV 100 78 100 78 / 20 0 20 0
MLU 99 76 100 76 / 20 0 20 10
DEQ 98 73 97 73 / 10 0 10 0
TXK 98 76 98 76 / 20 0 20 0
ELD 97 73 97 73 / 10 0 10 0
TYR 100 77 101 77 / 20 0 10 0
GGG 100 77 101 76 / 20 0 20 0
LFK 100 76 100 75 / 20 0 20 0
&&
.SHV WATCHES/WARNINGS/ADVISORIES...
AR...Heat Advisory from 11 AM this morning to 7 PM CDT this evening
for ARZ059>061-070>073.
LA...Heat Advisory from 11 AM this morning to 7 PM CDT this evening
for LAZ001>006-010>014-017>022.
OK...None.
TX...Heat Advisory from 11 AM this morning to 7 PM CDT this evening
for TXZ097-112-126-136>138-149>153-165>167.
&&
SHORT TERM...04
LONG TERM....16
AVIATION...04Hazardous Weather Outlook National Weather Service Shreveport LA 351 AM CDT Wed Jun 22 2022 ARZ059>061-070>073-LAZ001>006-010>014-017>022-TXZ097-112-126-136>138- 149>153-165>167-230900- Little River-Hempstead-Nevada-Miller-Lafayette-Columbia-Union-Caddo- Bossier-Webster-Claiborne-Lincoln-De Soto-Red River-Bienville- Jackson-Ouachita-Sabine-Natchitoches-Winn-Grant-Caldwell-La Salle- Bowie-Cass-Marion-Smith-Gregg-Harrison-Cherokee-Rusk-Panola- Nacogdoches-Shelby-Angelina-San Augustine- 351 AM CDT Wed Jun 22 2022 ...HEAT ADVISORY IN EFFECT FROM 11 AM THIS MORNING TO 7 PM CDT THIS EVENING... This Hazardous Weather Outlook is for south central Arkansas, southwest Arkansas, north central Louisiana, northwest Louisiana, east Texas and northeast Texas. .DAY ONE...Today and Tonight. Hot conditions are expected today with maximum temperatures forecast to climb into the upper 90s, and afternoon heat index values above 105 degrees. Precautions should be taken to avoid heat related illnesses. Additionally, scattered showers and thunderstorms may be possible this afternoon. No organized severe weather is expected at this time. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Heat Advisory. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Heat will persist through the rest of this week into the weekend with maximum temperatures forecast to reach or surpass the 100-degree mark on multiple days. Additional Heat Advisories will be possible. Precautions should be taken to avoid heat related illnesses. Scattered thunderstorms will be possible by Monday across most of the Ark-La-Tex region. .SPOTTER INFORMATION STATEMENT... Activation of emergency management personnel, amateur radio operators, and storm spotters will not be needed through tonight. ARZ050-051-OKZ077-TXZ096-108>111-124-125-230900- Sevier-Howard-McCurtain-Red River-Franklin-Titus-Camp-Morris-Wood- Upshur- 351 AM CDT Wed Jun 22 2022 This Hazardous Weather Outlook is for southwest Arkansas, southeast Oklahoma and northeast Texas. .DAY ONE...Today and Tonight. Hot conditions are expected this afternoon, with maximum temperatures forecast to climb into the upper 90s to 100 degrees across most of the region. Afternoon heat index values are forecast to climb above 100 degrees in certain areas as a result. Precautions should be taken to avoid heat related illnesses. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Heat will persist through the rest of this week into the weekend with maximum temperatures forecast to reach or surpass the 100-degree mark on multiple days. Additional Heat Advisories will be possible. Precautions should be taken to avoid heat related illnesses. Scattered thunderstorms will be possible by Monday across most of the Ark-La-Tex region. .SPOTTER INFORMATION STATEMENT... Activation of emergency management personnel, amateur radio operators, and storm spotters will not be needed through tonight. 16
The national radar mosaic for the moment the first event began.
3 heat. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2022Every state in 2022This day in weather historyWarnings in Texas, June 2022
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1036339, 1036340, 1036341.